Seizure Preventing Drug May Cause Harm

Topiramate an anti-epileptic drug may be associated with increased risk of cleft palate in the new born, if given to the pregnant mother; FDA concludes.

Amplify’d from www.medpagetoday.com

FDA: Cleft Palate Risk With Seizure Drug in Pregnancy

Clinicians should be extra cautious about prescribing the epilepsy drug topiramate (Topamax) to women of childbearing age because of a risk of cleft palates and lips in their offspring should they become pregnant, the FDA warned Friday.

The drug’s labeling will be changed to strengthen an existing warning about use during pregnancy. Topiramate had previously been designated as Class C for risk during pregnancy, reflecting a lack of human data.

Based on a new review of clinical information, topiramate will now be labeled as Class D, the FDA said.

The new human data came from the North American Antiepileptic Drug (NAAED) Pregnancy Registry, the FDA said.

The review found a 1.4% prevalence of oral clefts with topiramate compared with a prevalence of 0.38% to 0.55% in infants exposed to other antiepileptic drugs (AEDs), and a prevalence of 0.07 % in infants of mothers without epilepsy or treatment with other AEDs.

In addition, according to the FDA, the UK Epilepsy and Pregnancy Register reported a similarly increased prevalence of oral clefts (3.2%) among infants exposed to topiramate monotherapy, a 16-fold increase in risk compared with the risk in their background population (0.2%).

Read more at www.medpagetoday.com

 

Advertisements

, , ,

  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: